Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 4, 2012Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 4, 2012, 2:07 PM CDT for Redwood County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 2:07 PM CDT (19:07 UTC)
Expired
May 4, 2012, 2:45 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WWUS83 KMPX 041907
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT FRI MAY 4 2012

MNZ064-065-073-074-041945-
BROWN-REDWOOD-RENVILLE-YELLOW MEDICINE-
207 PM CDT FRI MAY 4 2012

AT 206 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOOD LAKE TO 4 MILES SOUTH
OF LUCAN TO 6 MILES NORTH OF WESTBROOK. THESE STORMS WERE MOVING EAST
AT 20 MPH.

WINDS UP TO 40 MPH AND HALF INCH HAIL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LUCAN.
  VESTA.
  ECHO.
  SEAFORTH.
  WABASSO.
  WANDA.

LAT...LON 4474 9508 4435 9492 4410 9494 4410 9510
      4411 9511 4419 9512 4419 9552 4435 9552
      4458 9562 4462 9561 4463 9563 4474 9568
TIME...MOT...LOC 1907Z 270DEG 17KT 4465 9551 4435 9538
          4412 9540

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 4, 12:30 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 4, 12:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT FRI MAY 4 2012

.DISCUSSION...
QUASI-STATIONARY FRONTAL BOUNDARY REMAIN DRAPED FROM THE LOWER GREAT
LAKES...NORTHERN IOWA AND BACK WEST INTO WYOMING THIS MORNING. LOW
LEVEL MOISTURE CONTINUES TO POOL ALONG THE FRONTAL BOUNDARY WITH SFC
DEW POINTS IN THE 60S. NORTHERLY AIRFLOW NORTH OF THE BOUNDARY WILL
HELP SUPPRESS THE DEVELOPMENT FROM ADVANCING EAST AND NORTH TODAY.
AIR MASS WILL BEGIN TO DESTABILIZE OVER WESTERN AND SOUTHERN MINNESOTA
THIS AFTERNOON/EVENING.  MLCAPE VALUES INCREASE 1200 TO 1600 J/KG
OVER SOUTHERN MINNESOTA BY EVENING. BELIEVE MUCH OF THE THUNDERSTORM
ACTIVITY WILL HOLD OFF UNTIL THIS EVENING WITH THE MAIN INSTABILITY
AND FORCING OVER IOWA. KEPT A SMALL POP GOING OVER PARTS OF WEST
CENTRAL MN THROUGH NOON. THUNDERSTORMS CHANCES LIKELY TO INCREASE
TONIGHT THROUGH THE WEEKEND AS A LARGE SCALE SHORTWAVE
TROUGH...BEGINS TO MOVE FROM THE PACIFIC NORTHWEST OVER THE UPPER
MIDWEST BY SUNDAY AFTERNOON. THUNDERSTORM CHANCES WILL INCREASE
TONIGHT...MAINLY OVER MINNESOTA WITH FEW SHRA/TSTMS MOVING INTO
PARTS OF WESTERN WISCONSIN LATER TONIGHT AND SATURDAY MORNING.  THE
BEST CHANCE FOR THUNDERSTORMS OVER WESTERN WISCONSIN WILL BE
SATURDAY NIGHT AND SUNDAY AS 700 MB OMEGA PROG INDICATES THE BEST
FORCING AND LIFT BY THAT TIME. PWAT VALUES INCREASE TO 1.00 TO 1.45
INCHES SATURDAY NIGHT. RECENT HEAVY DOWNPOURS THE PAST COUPLE OF
DAYS...FORECAST PRECIPITATION AMOUNTS. THERE IS SOME CONCERN FOR
HEAVY RAIN...CAUSING SOME LOCALIZE FLOODING IN LOW LYING
AREAS...ESPECIALLY OVER SOUTHWEST MN LATER THIS EVENING/TONIGHT AND
OVER MUCH OF THE FORECAST AREA SATURDAY NIGHT.

IT WILL TURN COOLER AND SOMEWHAT DRIER OVER THE UPPER MIDWEST DURING
THE START OF THE NEW WORK WEEK AS HIGH PRESSURE BUILDS FROM THE WEST
AND SHORTWAVE TROUGH LIFTS NORTHEAST OVER INTO CANADA.  MAX TEMPS
WILL COOL DOWN INTO THE 60S WITH OVER MIN TEMPS MAINLY IN THE 40S.

&&

.AVIATION.../18Z TAF ISSUANCE/

SEVERAL FACTORS WILL INFLUENCE OUR WX...ESPECIALLY SHORT TERM
VCSH/TSRA AS NUMEROUS SHRA/TSRA MOVE INTO WC/SW MN.

INITIALLY...VERY DRY AIR BETWEEN 92H TO 70H IS NOTED FROM EARLIER
SOUNDINGS. HOWEVER...RESIDUAL LOW LEVEL MOISTURE FROM EARLIER TSRA
ACROSS WI/IL/IA WILL SPREAD W/NW ACROSS S MN OVER THE NEXT FEW
HRS. ALTHOUGH CONVECTION CONTINUES TO SPREAD EASTWARD ACROSS FAR
SE SD...AND INTO FAR SW MN...THERE REMAINS A VERY STABLE LAYER BLW
85H IN FAR S MN DURING THE MORNING. IT WILL TAKE TIME TO INCREASE
INSTABILITY IN S MN DURING THE AFTN...BUT ENOUGH TO WARRANT A GOOD
CHC AT RWF...AND OCCASIONAL SHRA AT AXN...BUT NOT TSRA. EVENTUALLY
THE ATMOSPHERE WILL MOISTEN ACROSS S MN WHICH WILL SPREAD THE
CONVECTION...OR DEVELOP CONVECTION ACROSS S MN/WC WI. ONCE THE
RAINFALL DEVELOPS...AND A DEEP INVERSION BLW 85H REMAINS...EXPECT
CIGS TO LOWER TO MVFR/IFR WITH VSBYS AS LOW AS IFR IN HEAVIER
SHRA/TSRA THIS EVENING/OVERNIGHT. TIMING OF TSRA REMAINS
PROBLEMATIC...SO WILL CONTINUE ONLY SHORT TERM VCTS. LATER SHIFTS
WILL HAVE A BETTER HANDLE ON TSRA AT THE TERMINALS. WNDS WILL
REMAIN FROM THE E/SE...THEN E/NE OVERNIGHT/SATURDAY MORNING.

MSP...DRY LAYER ABV 92H SHOULD HOLD OFF ANY SIGNIFICANT SHRA UNTIL
AFT 00Z. MVFR CIGS IN SE MN...MAY AFFECT MSP AFT 21Z...BUT
CONFIDENCE REMAINS LOW...WITH MORE OF A LOW END VFR CIG OF 3.5K
AFT 21Z. BETWEEN 00-03Z...SHRA SHOULD DEVELOP ALONG WITH CIGS
LOWERING. MVFR/IFR CIGS/VSBYS WILL BE A POSSIBILITY AFT 6Z WITH
EMBEDDED TSRA. CONFIDENCE ON TIMING OF TSRA REMAINS LOW...SO WILL
CONTINUE WITH ONLY SHRA ATTM. LATER SHIFTS CAN INTRODUCE TSRA ONCE
WE HAVE A BETTER HANDLE ON CONVECTION TO THE W/SW. WNDS WILL
SLOWLY BECOME E/SE THIS AFTN WITH GUSTS UP TO 24 KTS...THEN MORE
E/NE BY MORNING/AFTN.

SUNDAY...MVFR/VFR WITH -SHRA POSSIBLE.
MONDAY...VFR WITH NORTHWEST WINDS 15-20KTS.
..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/JLT
Hazardous weather outlook, May 4, 12:39 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT FRI MAY 4 2012

MNZ054-056-064>070-073>078-082>085-091>093-051745-
LAC QUI PARLE-CHIPPEWA-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1239 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON INTO
TONIGHT. THERE A RISK OF SEVERE STORMS OVER SOUTHERN MINNESOTA
WITH LARGE HAIL AND HEAVY DOWNPOURS OF RAIN THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. A FEW OF THESE STORMS MAY BE SEVERE SATURDAY AFTERNOON
AND SATURDAY NIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR
OVER SOUTHERN MINNESOTA. MORE STORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING OVER FAR SOUTHERN MINNESOTA.

MNZ041>045-047>053-055-057>063-WIZ014>016-023>028-051745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-KANDIYOHI-MEEKER-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1239 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON INTO
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. MORE STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, May 4, 2:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT FRI MAY 4 2012

MNZ064-065-073-074-041945-
BROWN-REDWOOD-RENVILLE-YELLOW MEDICINE-
207 PM CDT FRI MAY 4 2012

AT 206 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOOD LAKE TO 4 MILES SOUTH
OF LUCAN TO 6 MILES NORTH OF WESTBROOK. THESE STORMS WERE MOVING EAST
AT 20 MPH.

WINDS UP TO 40 MPH AND HALF INCH HAIL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LUCAN.
  VESTA.
  ECHO.
  SEAFORTH.
  WABASSO.
  WANDA.

LAT...LON 4474 9508 4435 9492 4410 9494 4410 9510
      4411 9511 4419 9512 4419 9552 4435 9552
      4458 9562 4462 9561 4463 9563 4474 9568
TIME...MOT...LOC 1907Z 270DEG 17KT 4465 9551 4435 9538
          4412 9540

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:00 PM CDTSpecial Weather StatementMPXGoodhue30 min
May 4, 2:33 PM CDTSpecial Weather StatementMPXBlue Earth, Martin, Watonwan57 min
May 4, 3:10 PM CDTTornado WarningMPXMartin35 min
May 4, 3:40 PM CDTTornado WarningMPXMartin50 min
May 4, 4:07 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca, Watonwan38 min
May 4, 4:22 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin38 min
May 4, 4:32 PM CDTSevere Thunderstorm WarningMPXMartin13 min
May 4, 5:00 PM CDTSpecial Weather StatementMPXFaribault45 min
May 4, 5:41 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn49 min
May 4, 5:52 PM CDTTornado WarningMPXFaribault, Freeborn23 min
May 4, 6:15 PM CDTSevere Thunderstorm WarningMPXFreeborn45 min
May 4, 6:21 PM CDTTornado WarningMPXFreeborn24 min
May 4, 6:24 PM CDTAreal Flood AdvisoryMPXBlue Earth, Faribault, Martin, Watonwan3 hr
May 3, 7:16 PM CDTSpecial Weather StatementMPXPierce29 min
May 3, 7:47 PM CDTSpecial Weather StatementMPXPepin28 min
May 3, 8:08 PM CDTSevere Thunderstorm WarningMPXEau Claire, Pepin22 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.